Fat Thigh-Roid Woes: Russian Roulette of Medication
Methimazole – Generic of Tapazole, used to treat hyperthyroidism. Listed side effects are – skin rash, itching, abnormal hair loss, upset stomach, vomiting, loss of taste, abnormal sensations (tingling, prickling, burning, tightness, and pulling), swelling, joint and muscle pain, drowsiness, dizziness, decreased white blood cells, decreased platelets AND what else can we list?
According to numerous sites, it’s well tolerated and side effects mess up about 3 out of every 100 patients. Cool.
Propylthiouracil – aka PTU – The major side effect they warn you about is a decrease in white blood cells in the blood, and if you get a sore throat and fever – go straight to the hospital. Also, the FDA issued a warning about liver failure as well. Rash, itching, all that good stuff that goes along with Methimazole can also be a side effect from the PTU.
I’m not a doc, nor do I sit for hours researching these drugs beyond the controversy and side effects – but what I do know is that I’ve taken both of them.
When I was first diagnosed with Graves, my doctor decided to put me on a heavy dose of Methimazole. I can’t remember the exact dosage, but it was enough for her to try and blast my body so my heart can calm down. She didn’t prescribe beta blockers to go along with it. I know that a lot of you are helped by these medications, and if you are – then fantastic. Glad it’s working for you. However, for myself, Methimazole should be called “Uncontrollable Fire Twat”.
I started the drug a few weeks before I took a trip up to Portland to visit friends, and things seemed to be going swimmingly well for a bit – my heart had calmed down, I wasn’t as shaky, and I thought I saw the light through the trees. Nah….two days before I was due to come home, I started to get a horrible rash on my naughty bits, stomach, and all the way up my arms.
Why can’t I just go on vacation and enjoy a vacation all the way through, without some sort of bullshit looming? If it’s not an allergic reaction, it’s my fuckin’ rag on Day 1 of a beach trip. If it’s not my period, it’s ‘roid city in Vegas. If it’s not ‘roid city, it’s appendicitis two days before much anticipated summer school starts. WHY IS IT ALWAYS SOMETHING??
I didn’t put two and two together until I got home and saw that my feet had not only decided to join in on the rash, but swelled to resemble flat and doughy pancakes complete with five plump sausage toes squeezing out from the top of each. So yeah, I guess I had to come off this shit. A beautiful sight to behold….me walking like I’m having a seizure, trying to scrape my legs so my nether regions will find some relief; my arms ablaze, and my feet don’t BEND at the ankles.
I called the asshole doctor, and she goes “come off the PTU”. That whore didn’t even remember which drug she put me on. I decided to come off, cleanse, and just not touch any of this crap for as long as possible. I read if you’re allergic to one, you’re most likely allergic to the other. I’ve also read that the rash is actually not an allergy, but your body processing the thyroid hormone being dumped into your blood. Also, I heard that Elvis is still fuckin’ alive somewhere, so really, any theory is UP FOR GRABS.
By the time I started PTU, it was a year later and I was desperately trying to avoid RAI. PTU is the less favored drug over Methimazole – it’s older, and the side effects can be more dangerous from what I’m reading. Okay, well, since I already had “Fire Poon, Ass, and Feet” from Methimazole – unless it makes me jump out of a plane without a chute, how dangerous can it be??
I started taking PTU in August/September of last year, along with some beta blockers. Again, I was taunted with the illusion of getting better for a few months, and my new endo was a lot more careful about monitoring me. He ran a liver test every time I went in for a blood test. The first go around seemed ok, but towards the holidays I was given the news that my liver was shriveling faster than Drunk Uncle Bob’s. The medication hadn’t even made my thyroid levels normal yet, because according to my endo – I was still very hyper, just slightly less than before. Great, so I can still stuff cake and excess calories into my face, but lay off the liquor? F THAT.
Some of my other symptoms you ask? I started to get a rash on my hands. A small rash that I couldn’t do anything about – except avoid shaking hands, OR I’d try to shake hands with those I loathe. I knew that it wasn’t contagious, but shit, they didn’t.
I also got insanely painful muscle cramps every stinking day, and not from doing anything extraordinary. “How dare you try to grab a cup from the cupboard?!!” My back would scream, tense up, and cramp for minutes at a time. The most painful muscle cramps I have ever experienced, and they took me down hard. Most of the day, you could find me holding my arm, pale and sweaty anytime I had to grab something in the passenger seat of my car.
So, I had to end my torrid affair with PTU as well. What’s next? Oh, you want me to swallow a radioactive pill? Sure. Let’s do this!
Why isn’t there something better out there for us? Why does the anti-thyroid pill treatment seem like a game of Russian Roulette? I don’t know if I’m being biased, but I feel like most people I talk to about these drugs have more negative experiences than positive.
Is there anyone out there that wants to rave about Tapazole or PTU? Or, anyone out there that wouldn’t wish them on their worst enemy?
I’m very curious to know if my case is rare, or more common than one would like to imagine.
Tags: Dear Thyroid columnist, Fat Thigh-roid Woes Russian Roulette of medication, Graves disease medications, hyperthyroid column, medications for Graves disease, methimazole, Propylthiouracil, symptoms and side effects of Graves medications, tapezole, treatments for hyperthyroidism, written by Nicole Wells